Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 14, NWS Wichita, KS

August 9, 2013McPherson County, Marion County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 9, 2013, 8:52 AM CDT for McPherson County, Marion County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2013, 8:52 AM CDT (13:52 UTC)
Expired
Aug 9, 2013, 2:45 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Marion County, KS, McPherson County, KS

The radar

The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 1.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WGUS53 KICT 091352
FFWICT
KSC113-115-091945-
/O.NEW.KICT.FF.W.0014.130809T1352Z-130809T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
852 AM CDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN CENTRAL KANSAS...
  MCPHERSON COUNTY IN CENTRAL KANSAS...

* UNTIL 245 PM CDT.

* AT 845 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY
  RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN 2 TO 3 INCHES OF RAIN HAVE FALLEN 
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES 
POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CANTON...DURHAM...FLORENCE...GALVA...GOESSEL...HILLSBORO...INMAN...
  LEHIGH...MARION...MCPHERSON...MOUNDRIDGE...PEABODY...WINDOM...
  MARION LAKE...PILSEN...MCPHERSON AIRPORT.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 44 AND 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3849 9684 3809 9684 3809 9715 3817 9715
      3817 9792 3849 9792

$$

SMITH
1 follow-up statement
008 
WGUS73 KICT 091849
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
149 PM CDT FRI AUG 9 2013

KSC113-115-091858-
/O.CAN.KICT.FF.W.0014.000000T0000Z-130809T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION KS-MCPHERSON KS-
149 PM CDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MCPHERSON AND
MARION COUNTIES...

AT 148 PM CDT...EMERGENCY MANAGEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING. HOWEVER THERE REMAINS QUITE A BIT OF WATER 
IN THE FIELDS WITH CREEKS AND STREAMS STILL SWOLLEN AND SOME 
ROADWAYS CLOSED DUE TO HIGH WATER. BECAUSE OF THIS THE FLASH FLOOD 
WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD WARNING IN EFFECT 
UNTIL SATURDAY AT 2 PM.

LAT...LON 3849 9684 3809 9684 3809 9715 3817 9715
      3817 9792 3849 9792

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:51 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 9, 6:51 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
651 AM CDT FRI AUG 9 2013

...AVIATION UPDATE...

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 315 AM CDT FRI AUG 9 2013

TODAY:
THE LEADING EDGE OF A MASSIVE AREA OF SHRA/+TSRA HAS BEEN MOVING N/NE
FROM CNTRL & ERN OK DURING THE NIGHT. AT 230 AM THE LEADING EDGE HAD
JUST CROSSED THE OK/KS BORDER. THE CAUSE FOR THE WIDESPREAD RAINFALL
WAS DEEP MODERATE ISENTROPIC ASCENT OVER AN ELEVATED STATIONARY 850-MB
FRONT DRAPED IN A SW-NE MANNER ACROSS OK. THIS "OVERRUNNING" PATTERN
SHOULD CONTINUE TO SPREAD NE AS A WEAK BUT NONE-THE-LESS DISCERNABLE
POSITIVELY-TILTED 700-MB SHORTWAVE MOVES SLOWLY E ACROSS KS & OK. THE
HRRR IS DEPICTING THE SHRA/TSRA TO CONTINUE SPREADING N/NE ACROSS KS
THIS MORNING AND COVER MOST OF KS THIS AFTERNOON. THE GFS'S DEPICTION
OF THE DEEP MODERATE ISENTROPIC ASCENT LIKEWISE GRADUALLY SPREADING NE
IS PRODUCING INCREASED CONFIDENCE TO RAISE POPS OVER ALL AREAS. LACK
OF STRONG LIFT WOULD PRODUCE LESSER RAINFALLS. THEREFORE HAVE KEPT THE
FLOOD WATCH DURATION UNCHANGED.

TONIGHT:
THE WEAK 700-MB SHORTWAVE IS STILL EXPECTED TO SCOOT E ACROSS SE KS &
ERN OK. AS SUCH PRECIPITATION TO GRADUALLY END IN W-E MANNER WITH ALL
RAINFALL CONFINED TO EXTREME SE KS BY MID-NGT. ANTICIPATE CLOUD COVER
TO BE SUFFICIENT TO INHIBIT FOG FORMATION ALONG WRN CORRIDOR EARLY SAT
MORNING.

SAT-SUN NGT:
A GRADUALLY AMPLIFYING MID-UPR RIDGE IS STILL FORECAST TO MOVE E TOWARD
THE NRN & CNTRL ROCKIES. THIS WOULD INDUCE A NW REGIME TO SLOWLY SPREAD
SW TOWARD KS. AS SUCH SCT TSRA ARE POSSIBLE OVER THE NEIGHBORHOOD AS
THE WEEKEND PROGRESSES.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT FRI AUG 9 2013

THE GFS & ECMWF AGREE FAIRLY WELL WITH THE OVERALL PATTERN UNTIL WED
NGT AT WHICH TIME THE ECMWF KEEPS THE UPR RIDGE SITUATED OVER THE WRN
CONUS WHICH WOULD PRODUCE A STRONG NW FLOW REGIME. IF THIS SCENARIO
VERIFIES CHANCES FOR TSRA WOULD INCREASE DURING MID-WEEK. REGARDLESS
THE LWR-DECK MOISTURE ADVECTION WILL ONCE AGAIN INCREASE. THEREFORE
HAVE SLOWLY INCREASED POPS FOR MOST OF THESE PERIODS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 648 AM CDT FRI AUG 9 2013

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE
AREA THIS MORNING...BEFORE DIMINISHING OR ENDING THIS AFTERNOON.
IFR AND MVFR CIGS AND VSBYS CAN BE EXPECTED IN AND NEAR THIS
ACTIVITY...WITH SOME POTENTIAL FOR MVFR CIGS AND VSBYS AGAIN
BY EARLY SATURDAY MORNING.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  66  85  67 /  80  30  10  10
HUTCHINSON      79  64  85  68 /  60  20  10  10
NEWTON          80  65  84  67 /  70  30  10  10
ELDORADO        80  65  83  66 /  80  30  20  10
WINFIELD-KWLD   82  67  85  67 /  90  40  10  20
RUSSELL         80  63  85  67 /  40  10  10   0
GREAT BEND      79  63  85  68 /  40  20  10   0
SALINA          81  63  84  67 /  40  20  10  10
MCPHERSON       80  64  84  67 /  50  20  10  10
COFFEYVILLE     83  66  85  67 /  80  60  20  30
CHANUTE         81  64  84  66 /  90  50  20  30
IOLA            81  64  84  66 /  90  40  20  30
PARSONS-KPPF    82  65  85  67 /  80  60  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL NOON CDT TODAY FOR KSZ050>053-067>072-082-083-
091>096-098>100.

&&
Hazardous weather outlook, Aug 9, 4:15 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 AM CDT FRI AUG 9 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 AM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE THROUGHOUT TODAY...ESPECIALLY OVER
SOUTH-CENTRAL AND SOUTHEAST KANSAS WHERE THE ADDITIONAL RAINFALL
IS LIKELY TO CAUSE FURTHER FLOODING.

SEVERAL RIVER AND COUNTY FLOOD WARNINGS ARE IN EFFECT FOR MAINLY
SOUTH CENTRAL AND PARTS OF SOUTHEAST KANSAS. SEE THE LATEST
WARNINGS AND STATEMENTS FOR DETAILS.

FOR TONIGHT...SCATTERED THUNDERSTORMS SHOULD CONTINUE OVER
PRIMARILY SOUTH-CENTRAL AND ESPECIALLY SOUTHEAST KANSAS THIS
EVENING. ALTHOUGH RAINFALL RATES WILL BE LESS INTENSE...THEY MAY
BE SUFFICIENT TO PRODUCE LOCALIZED FLOODING...ESPECIALLY IN
SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE 40 TO 50 MPH
GUSTS AND LOCALLY HEAVY RAINS...ARE POSSIBLE OVER SOUTHEAST KANSAS
SATURDAY AND SATURDAY NIGHT.

A FEW THUNDERSTORMS WILL RETURN TO PRIMARILY CENTRAL KANSAS ON
SUNDAY. THE THUNDERSTORMS WILL GRADUALLY INCREASE AND SPREAD OVER
THE REMAINDER OF THE REGION SUNDAY NIGHT. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE LIKELY OVER THE REGION FOR THE UPCOMING WORK
WEEK. THESE THUNDERSTORMS MAY BE SEVERE WITH HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, Aug 9, 4:08 AM CDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
408 AM CDT FRI AUG 9 2013

KSZ082-083-091>093-091000-
COWLEY-HARPER-KINGMAN-SEDGWICK-SUMNER-
408 AM CDT FRI AUG 9 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN COWLEY...HARPER...KINGMAN...SOUTHERN
SEDGWICK AND SUMNER COUNTIES...

AT 404 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE EXTENDING FROM
6 MILES NORTH OF ATTICA TO JUST WEST OF ARKANSAS CITY...AND MOVING
NORTHEAST AT 20 MPH.

THESE STORMS WILL PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3727 9833 3761 9815 3768 9737 3751 9715
      3747 9715 3747 9711 3738 9698 3704 9701
TIME...MOT...LOC 0908Z 214DEG 15KT 3734 9821 3711 9706

DARMOFAL
Local storm report, Aug 9, 5:36 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
536 AM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     HEAVY RAIN       1 SE OXFORD             37.26N 97.16W
08/09/2013  M1.26 INCH       SUMNER             KS   MESONET

            RAINFALL SINCE MIDNIGHT.

&&

KED
Local storm report, Aug 9, 6:21 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 AM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 AM     HEAVY RAIN       1 W WEST WICHITA        37.69N 97.48W
08/09/2013  M1.10 INCH       SEDGWICK           KS   TRAINED SPOTTER

            NEAR 119TH WEST AND CENTRAL.

&&

KED
Local storm report, Aug 9, 6:44 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 AM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     FLOOD            YATES CENTER            37.87N 95.74W
08/09/2013                   WOODSON            KS   LAW ENFORCEMENT

            SEVERAL RURAL ROADS ACROSS THE COUNTY HAVE BEEN
            IMPASSABLE DUE TO HIGH WATER SINCE THURSDAY.

&&

KED
Local storm report, Aug 9, 6:46 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 AM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     FLOOD            IOLA                    37.93N 95.40W
08/09/2013                   ALLEN              KS   LAW ENFORCEMENT

            SEVERAL AREAS OF HIGH WATER ACROSS THE COUNTY SINCE
            THURSDAY.

&&

KED
Local storm report, Aug 9, 7:48 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 AM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     FLOOD            EUREKA                  37.82N 96.29W
08/09/2013                   GREENWOOD          KS   LAW ENFORCEMENT

            A COUPLE STREETS IN TOWN CLOSED DUE TO HIGH WATER.

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:47 PM CDTSpecial Weather StatementICTHarper28 min
Aug 8, 9:16 PM CDTSpecial Weather StatementICTHarper29 min
Aug 8, 9:34 PM CDTSpecial Weather StatementICTHarper26 min
Aug 9, 4:08 AM CDTSpecial Weather StatementICTKingman, Sumner52 min
Aug 9, 5:18 AM CDTAreal Flood WarningICTCowley, Sumner26 hr
Aug 9, 6:05 AM CDTAreal Flood WarningICTSedgwick4 hr
Aug 9, 6:27 AM CDTAreal Flood WarningICTAllen, Woodson5 hr
Aug 9, 7:02 AM CDTAreal Flood WarningICTButler, Chase, Greenwood, McPherson, Marion5 hr
Aug 9, 7:24 AM CDTFlash Flood WarningICTAllen, Woodson4 hr
Aug 9, 8:43 AM CDTRiver Flood WarningICTButler, Cowley24 hr
Aug 9, 8:43 AM CDTRiver Flood WarningICTCowley36 hr
Aug 9, 10:12 AM CDTFlash Flood WarningICTRice7 hr
Aug 9, 10:39 AM CDTFlash Flood WarningICTGreenwood5 hr
Aug 9, 11:24 AM CDTAreal Flood WarningICTAllen, Woodson24 hr
Aug 9, 11:25 AM CDTRiver Flood WarningICTSumner9 hr
Aug 9, 1:52 PM CDTAreal Flood WarningICTHarvey, McPherson, Marion24 hr
Aug 9, 2:12 PM CDTAreal Flood WarningICTChautauqua24 hr
Aug 9, 3:11 PM CDTRiver Flood WarningICTAllen5 hr
Aug 9, 3:11 PM CDTRiver Flood WarningICTAllen, Neosho17 hr
Aug 9, 3:13 PM CDTRiver Flood WarningICTHarvey, Reno18 hr
Aug 9, 3:45 PM CDTAreal Flood WarningICTGreenwood24 hr
Aug 9, 5:06 PM CDTAreal Flood WarningICTRice24 hr

Nearby

Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.